Tracey Evans, MD
Ultima Vez Modificado: 1 de diciembre del 2010
Dear OncoLink "Ask The Experts,"
My mom is 76 and getting chemo for lung cancer. She is so sad, crys daily about how bad she feels from the drugs- hair loss, nausea, exhausted. She just wants to go out and enjoy life, but is too physically exhausted. The chemo was to buy her some time, but I am feeling like it is making her feel worse. Can you stop chemo if the stress and strain on ones body and soul is too much?
Tracey Evans, MD, Medical Oncologist and Assistant Professor at the University of Pennsylvania, responds:
She absolutely can stop the treatment at any time! Assuming she had advanced lung cancer, the treatment cannot cure the disease and is meant to control it. Believe it or not, patients as a whole who get chemotherapy for advanced lung cancer live longer AND feel better compared to patients who get no anti-cancer treatment. However, just because this applies to patients as a whole does not mean this applies to your mother. Quality of life is a critical goal here and should be a top priority for the doctors treating her. So if the treatments are making her sicker than the disease, by all means stop them. You should know, however, that there may be alternative chemotherapies or treatments she may tolerate better that would be an option. There are even chemotherapies that do not cause hair loss! Getting her good palliative care (paying attention to her symptoms) is critical regardless of what she does with treatment. It sounds like your mom may be depressed which is certainly understandable but is nonetheless treatable with counseling and medications. Other causes of fatigue which should be addressed are anemia (low blood count, can be fixed with transfusion) or deconditioning (physical therapy or exercise may help).
Finally, it sounds like she has a very loving and supportive family, and I am sure you all want her around as long as you can, and she probably knows that. Make sure she knows you want what is best for her, and that you would not be disappointed in her were she to stop treatment.
This question and answer was part of the OncoLink Brown Bag Chat Series, Lung Cancer Q&A Webchat. View the entire Lung Cancer Q&A transcript.Imprima English
Aug 29, 2011 - Oncology nurses practicing outside of hospital inpatient units report considerable rates of chemotherapy exposure to skin and eyes, which are lowered with adequate staffing and resources, and adherence to recognized practice standards, according to a study published online Aug. 16 in BMJ Quality & Safety.
Nov 25, 2014
Apr 27, 2011
Nov 25, 2014
Nov 25, 2014